Any abnormal drug reaction you have should be reported to your doctor, who will want to determine what kind of reaction you are experiencing—allergic or non-allergic.

A non-allergic reaction will be either a side effect reaction, which clinical studies of the drug will have already detailed in the drug information, or an idiosyncratic reaction, which can happen on first exposure to a drug, is not a normal side effect, and is most likely due to an individual’s genetic or metabolic abnormality. Using a lower dose of the drug at issue often can ameliorate side effects.

In certain instances, your reaction to a drug may closely mimic an allergic reaction—known as a pseudoallergy or sensitivity—but actually be a common side effect, which can occur at the first use of a drug. Hives, for example, crop up for many people who take narcotic pain relievers such as codeine. Hives may also be an idiosyncratic reaction when they are not found among the known side effects of a specific drug.

If you react to a drug with a noticeable symptom, there is about a one in 10 chance that it is an allergic reaction. Nonetheless, there are certain drugs, including penicillin and sulfonamides, which can elicit anaphylaxis—the most life-threatening of allergic reactions—so special attention should be paid when taking any drugs that may have that impact. Doctors will always inquire about any past allergies to antibiotics or any other powerful drugs they prescribe.